Oklahoma, 2007

Flash Flooding and Flooding in Oklahoma, May 27, 2007

May 27, 2007 · NWS OUN · 8 events in 6 counties and zones

A surface trough was located from southwest into north central Oklahoma. Several upper level disturbances moved north through Oklahoma during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A surface trough was located from southwest into north central Oklahoma. Several upper level disturbances moved north through Oklahoma during the early morning hours. Rich, tropical moisture was located over much of the state, and thunderstorms were very efficient rain producers. In addition, weak winds aloft allowed for the thunderstorms to move slowly. The slow movement and efficient rainfall rates combined to allow flash flooding to occur over the southern half of Oklahoma. Numerous roads were closed due to the high water. Numerous bridges were also closed due to water nearing the top, or rising over the bridges. Monetary damages were estimated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 26, 8:41 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, May 26, 8:41 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
941 PM CDT SAT MAY 26 2007

.UPDATE...

WEAK UPPER WAVE MOVING ACROSS OKLAHOMA THIS EVENING WAS CONTINUING
TO GENERATE SHOWERS AND ISOLATED THUNDERSTORMS ACROSS MAINLY SOUTH
CENTRAL OKLAHOMA. LOCALIZED HEAVY RAIN OCCURRING IN THE DUNCAN
AREA LIKELY GENERATED 2 TO 4 INCHES OF RAINFALL IN A SHORT TIME...
LEADING TO SOME FLASH FLOODING. WE HAVE EXPANDED THE FLASH FLOOD
WATCH BACK TO THE WEST TO BETTER CAPTURE CURRENT RADAR TRENDS.
ALTHOUGH INTENSITIES HAVE TEMPORARILY INCREASED... THE LIKELIHOOD
OF REPEAT ACTIVITY WILL CONTINUE THE POSSIBILITY FOR ADDITIONAL
HEAVY RAINFALL. WE EXPECT TO SEE THE RAIN TO FURTHER EXPAND INTO
SOUTHEAST OKLAHOMA DURING THE NIGHT. MEANWHILE... A SECOND UPPER
WAVE MOVING THROUGH THE BIG BEND AREA OF TEXAS WILL ALSO TURN
NORTH TOWARDS OKLAHOMA LATER TONIGHT. THIS COULD HELP TO ENHANCE
PRECIPITATION TOWARDS MORNING... AND CONTINUING DURING THE DAY
SUNDAY. ALONG WITH MODIFICATIONS TO THE FLASH FLOOD WATCH... ALSO
ADJUSTED OVERNIGHT POPS TO REFLECT RADAR TRENDS AND EXPECTED
DEVELOPMENT LATER TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SAT MAY 26 2007/

DISCUSSION...
OUTSIDE OF RECEDING FLOOD WATERS ACROSS NORTHWEST PARTS OF
OKLAHOMA...MAIN EMPHASIS WILL BE CENTERED ON MCV ACROSS SOUTHERN
OKLAHOMA THIS AFTERNOON AND EVENING...AND POSSIBLY MORE WIDESPREAD
RAINFALL ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA LATE TONIGHT
THROUGH TOMORROW. EXPECT AREA OF RAIN WITH EMBEDDED THUNDERSTORMS TO
CONTINUE PROGRESSING NORTHWARD FROM SOUTH-CENTRAL OKLAHOMA THROUGH
THE EVENING HOURS...BEFORE DECREASING IN COVERAGE AND INTENSITY. OUTSIDE
OF THE INTERSTATE-35 CORRIDOR AND SOUTHEAST PORTIONS OF OKLAHOMA...MORE
SCATTERED ACTIVITY POSSIBLE THROUGH EARLY EVENING ACROSS NORTHWEST
OKLAHOMA NEAR ELEVATED CONVERGENCE ZONE. WITH ANTICIPATED COVERAGE
AND INTENSITY OF PRECIPITATION TONIGHT AND TOMORROW...FLASH FLOOD
WATCH WILL BE ISSUED FOR SOUTHEAST OKLAHOMA. ALTHOUGH THIS AREA
CAN PROBABLY HANDLE MORE RAIN THAN MUCH OF THE REST OF OUR
FORECAST AREA...DURATION AND INTENSITY LATE TONIGHT AND TOMORROW
COULD YIELD FLOODING PROBLEMS.

UNSETTLED PATTERN WITH CYCLONIC FLOW OVER UNCAPPED REGION
CONTINUES INTO TUESDAY...THUS WILL KEEP AT LEAST 20 TO 30 PERCENT
POPS GOING MOST LOCATIONS. AREAS OF MORE CONCENTRATED RAIN
ACTIVITY...SIMILAR TO ONGOING/THIS EVENINGS RAIN PATTERN...WILL
BE DEPENDENT ON MESOSCALE FEATURES. COLD FRONT STILL PROGD TO MAKE
ITS WAY THROUGH THE REGION LATE TUESDAY AND WEDNESDAY. ALTHOUGH WE
CANNOT RULE OUT ISOLATED SEVERE STORMS MONDAY AND TUESDAY AS SHEAR
SLOWLY INCREASES...BEST CHANCES FOR ORGANIZED SEVERE WEATHER WILL
BE ASSOCIATED WITH THE FRONT...WHEN INSTABILITY AND SHEAR
PARAMETERS ARE MORE SUPPORTIVE. FOLLOWING THE PASSAGE OF
FRONT...WE SHOULD SEE DRIER WEATHER WITH A WARMING TREND INTO NEXT
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  77  63  80 /  60  60  30  40
HOBART OK         62  80  62  83 /  40  40  30  30
WICHITA FALLS TX  64  79  64  83 /  50  60  30  40
GAGE OK           60  80  60  84 /  30  30  30  20
PONCA CITY OK     62  77  62  80 /  40  60  30  30
DURANT OK         65  78  63  80 /  60  80  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR OKZ028>032-
     039>043-045>048-050>052.

TX...NONE.
&&

22/32
Hazardous weather outlook, May 26, 6:40 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SAT MAY 26 2007

OKZ004>048-050>052-TXZ083>090-271200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
740 PM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SMALL SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER SOUTH
CENTRAL AND PARTS OF SOUTHWEST OKLAHOMA.

LOCATION...
THE MOST LIKELY AREA FOR ISOLATED SEVERE THUNDERSTORMS IN SOUTHERN
OKLAHOMA IS GENERALLY EAST OF INTERSTATE 44.

TIMING...
SEVERE WEATHER IS POSSIBLE THROUGH THE NIGHT.

DISCUSSION...
A WEAK UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE DRIFTING NORTH
THROUGH NORTH CENTRAL TEXAS AND SOUTHERN OKLAHOMA DURING THE NIGHT.
WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED... THE COMBINATION
OF WEAK INSTABILITIES... VERY HIGH HUMIDITIES IN THE LOWER LEVELS...
AND LOCALIZED AREAS OF MODEST LOW LEVEL WIND SHEAR... COULD RESULT
IN HEAVY SHOWERS... AND PERHAPS A FEW SMALL THUNDERSTORMS... CAPABLE
OF PRODUCING ISOLATED STRONG WIND GUSTS TO NEAR 60 MPH. BRIEF...
ISOLATED SMALL TORNADOES AND FUNNEL CLOUDS WILL ALSO BE POSSIBLE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL OVERNIGHT COULD LEAD TO FLASH FLOODING ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. SEE THE FLASH
FLOOD WATCH STATEMENT FOR ADDITIONAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE WEATHER PATTERN WILL BE SLOW TO CHANGE OVER THE HOLIDAY WEEKEND
AND INTO THE EARLY PART OF NEXT WEEK. ABUNDANT MOISTURE AND WEAK TO
MODERATE INSTABILITY WILL LIKELY BE IN PLACE EACH AFTERNOON AND
EVENING. BROAD BUT WEAK UPPER LEVEL LIFT WILL SUPPORT SCATTERED TO
NUMEROUS THUNDERSTORMS EACH DAY THROUGH THURSDAY. THE GREATEST RISK
OF SEVERE STORMS WILL BE TUESDAY EVENING INTO WEDNESDAY.

OTHER HAZARDOUS WEATHER...
FLOODING WILL CONTINUE TO BE A CONCERN THROUGH AT LEAST WEDNESDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

CJS

In the hours before

Local storm report, May 26, 7:11 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT SAT MAY 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      DUNCAN                  34.52N 97.97W
05/26/2007                   STEPHENS           OK   AMATEUR RADIO

            PORTIONS OF US HWY 81 CLOSED DUE TO WATER UP TO 18 INCH
            DEPTHS. SEVERAL CARS WASHED OFF HWY 81 NEAR THE CHISHOLM
            TRAIL MALL.

&&

FM
Special weather statement, May 26, 9:49 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1049 PM CDT SAT MAY 26 2007

OKZ038-270430-
COMANCHE OK-
1049 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED 12 MILES EAST OF
LAWTON...OR 4 MILES SOUTHWEST OF PUMPKIN CENTER AT 1049 PM
CDT...MOVING NORTHWEST AT 10 MPH. THIS THUNDERSTORM WILL PRODUCE
VERY LITTLE LIGHTNING...BUT WILL BE EFFICIENT AT PRODUCING QUICK
RAINFALL ACCUMULATIONS OF ONE TO TWO INCHES. HEAVY RAIN WILL MOVE
TOWARD LAWTON AND FORT SILL THROUGH 1130 PM CDT.

MINOR FLOODING OF RURAL ROADS AND CITY STREETS IS POSSIBLE.

BURKE
Special weather statement, May 26, 10:30 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1130 PM CDT SAT MAY 26 2007

OKZ038-270515-
COMANCHE OK-
1130 PM CDT SAT MAY 26 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

AT 1130 PM CDT...THUNDERSTORMS WITH HEAVY RAIN EXTENDED FROM FORT
SILL TO 7 MILES EAST OF LAWTON...MOVING NORTHWEST AT LESS THAN 10
MPH. THESE THUNDERSTORMS WILL PRODUCE VERY LITTLE LIGHTNING...BUT
WILL BE EFFICIENT AT PRODUCING QUICK RAINFALL ACCUMULATIONS OF ONE
TO TWO INCHES. HEAVY RAIN WILL AFFECT MUCH OF LAWTON AND FORT
SILL...WHILE MOVING TOWARD MEDICINE PARK AND AREAS WEST OF ELGIN
THROUGH 1215 AM CDT.

MINOR FLOODING OF RURAL ROADS AND CITY STREETS IS POSSIBLE.

BURKE
Special weather statement, May 26, 11:16 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1216 AM CDT SUN MAY 27 2007

OKZ038-270600-
COMANCHE OK-
1216 AM CDT SUN MAY 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORMS EXTENDED ALONG THE NORTH SIDE OF LAWTON
TOWARD CACHE...MOVING WEST AT 10 MPH. THESE THUNDERSTORMS WILL
PRODUCE VERY LITTLE LIGHTNING...BUT WILL BE EFFICIENT AT PRODUCING
QUICK RAINFALL ACCUMULATIONS OF ONE TO TWO INCHES. HEAVY RAIN WILL
AFFECT NORTHWEST LAWTON...CACHE...AND THE WICHITA MOUNTAINS WILDLIFE
REFUGE THROUGH 1 AM CDT.

BURKE
Special weather statement, May 27, 12:34 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
134 AM CDT SUN MAY 27 2007

OKZ045-270700-
JEFFERSON OK-
134 AM CDT SUN MAY 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER JEFFERSON COUNTY AT 134 AM
CDT...MOVING NORTH AT 15 MPH.

THESE THUNDERSTORMS WILL PRODUCE VERY LITTLE LIGHTNING...BUT WILL BE
EFFICIENT AT PRODUCING QUICK RAINFALL ACCUMULATIONS OF ONE TO TWO
INCHES. THESE THUNDERSTORMS WILL MAINLY AFFECT AREAS WEST OF
RINGLING THROUGH 2 AM.

PEOPLE IN JEFFERSON COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, May 27, 1:03 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
203 AM CDT SUN MAY 27 2007

OKZ039-045-270730-
JEFFERSON OK-STEPHENS OK-
203 AM CDT SUN MAY 27 2007

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JEFFERSON AND STEPHENS
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 13 MILES NORTH OF
VELMA TO 9 MILES WEST OF CORNISH AT 203 AM CDT...MOVING NORTH AT 10
MPH. THESE THUNDERSTORMS WILL PRODUCE VERY LITTLE LIGHTNING...BUT
WILL BE EFFICIENT AT PRODUCING QUICK RAINFALL ACCUMULATIONS OF ONE
TO TWO INCHES.

PEOPLE IN JEFFERSON AND STEPHENS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 60 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Comanche

When
May 27, 1:10 AM CST
Where
Comanche County, Lawton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.620, -98.400

Numerous city streets were closed due to high water. Two home were also flooded. Monetary damages were estimated.

Flash Flood, Stephens

When
May 27, 2:10 AM CST
Where
Stephens County, Duncan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.520, -97.950

Several streets in the city of Duncan, as well as many country roads were closed due to high water.

Flood, Murray

When
May 27, 2:50 AM CST
Where
Murray County, Turner Falls
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
34.420, -97.150

Road closed due to water flowing over the low water crossing at Honey Creek.

Flash Flood, Stephens

When
May 27, 5:00 AM CST
Where
Stephens County, Duncan
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.520, -97.950

Many city roads continue to be flooded due to ongoing heavy rainfall. Farm roads across the county also are flooded.

Flash Flood, Carter

When
May 27, 8:00 AM CST
Where
Carter County, Lone Grove
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.170, -97.270

Several bridges were closed due to the high water north of Lone Grove.

Flash Flood, Atoka

When
May 27, 10:00 AM CST
Where
Atoka County, 2 mi SE of Caney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.210, -96.195

HWY 69 between Caddo and Caney was closed due to high water. Several rural roads were also closed.

Flood, Bryan

When
May 27, 10:00 AM CST
Where
Bryan County, 2 mi N of Durant
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.029, -96.380

Highway Patrol reported State HWY 78 closed due to water over the roadway. US HWY 70 was also closed east of Lake Texoma due to rising water. Numerous other county roads were closed as well.

Flash Flood, Murray

When
May 27, 10:10 AM CST
Where
Murray County, Turner Falls
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.420, -97.150

Two and half feet deep water was reported over low water crossing. Road closed as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34617, 34618, 35063, 34627, 35059, 35061, 35064, 35062.